Virginia, 2003

Flash Flooding in Virginia, August 8, 2003

August 8, 2003 · NWS LWX · 2 events in 2 counties and zones

A thunderstorm with very heavy rainfall moved through the Staunton area on the evening of the 8th. 5 inches of rain on the west side of Staunton in only one hour.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with very heavy rainfall moved through the Staunton area on the evening of the 8th. A spotter recorded 2.5 inches of rain on the west side of Staunton in only one hour. An unconfirmed report said up to 5 inches was recorded downtown by the end of the storm. Several city streets and 55 businesses were flooded by up to 4 feet of water. Lewis Creek overflowed into the central business district near Central Avenue and the Wharf, causing water to rush into buildings and vehicles. The water reached waist-level on some of the roads. A downtown parking garage sustained significant damage after the rushing water washed away some of the concrete floor of the structure. In addition to the downtown businesses, up to 70 homes were flooded. Around 25 homes sustained serious water damage, including 3 which sustained significant structural damage. One home was condemned after the rushing water tore down a brick basement wall. Some of the worst flooding was on N. Lewis Street and Churchville Avenue where residents reported seeing hot tubs, trash bins and logs floating down the street. Nearby Gypsy Hill Park was also damaged by flooding. In addition, Route 254 just west of town was underwater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 8, 8:00 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 8, 8:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 PM EDT FRI AUG 8 2003

SCATTERED STORMS ONGOING. NO NEED FOR UPDATE AT THIS TIME.

STRONG
-------------------------
WBCAFDLWX
350 PM EDT FRI AUG 8 2003

MAIN AXIS OF INSTAB WILL BE OVR THE MOUNTAINS TONIGHT AND SAT. A
SMALL WAVE WILL MOVE OVER US IN THE SW FLOW E OF THE TROF AXIS LATE
THIS AFTERNOON AND THIS EVENING. THAT SHOULD BE N OF THE CWA BY 12Z
SAT...THEN AREA WILL BE IN THE LEE OF THAT WAVE WITH NO REAL FORCING
BEHIND IT FOR SAT...JUST SOME GENRL WEAK INSTAB. BUT AGAIN THE
WEAKEST INSTAB WILL BE OVR OUR AREA WITH GREATR VALS AROUND OUR CWA.
FOR NOW WILL HAVE 40 POPS SAT IN THE WESTERN FRINGE WITH 30 FOR THE
REST THAT LIES W OF THE BLUE RIDGE. WOULD LIKE TO HAVE A SLGHT CHC
FOR THE EAST...BUT FOR REGIONAL CONSTNTCY WILL HAVE 25 TO 30 PERCENT
CHC POPS.

STRONG

.LONG TERM (SAT NITE THRU FRI)...
STAGNANT UPPER PATTERN PERSISTS THROUGH THE PERIOD WITH SOME MINOR
CHANGES INDICATED. UPPER TROUGH OVER THE EAST WILL WEAKEN BY MID
WEEK...WITH A DRIER TREND SLATED FOR THURSDAY AND FRIDAY. WEAK
BOUNDARY JUST EAST OF THE BLUE RIDGE SAT NIGHT WILL MOVE SLOWLY
THROUGH THE AREA OVER THE WEEKEND AND STALL ALONG THE EASTERN SHORE
FOR EARLY NEXT WEEK.

PWATS WILL REMAIN AOA NORMAL THROUGH MID WEEK (1.75TO NEAR 2).
SERIES OF SHORTWAVES WILL MOVE ACROSS THE AREA...WITH RESULTING
STORMS POSSIBLE HEAVY RAINFALL PRODUCERS. WILL CARRY CHANCE FOR THE
AFTERNOON AND EVENING AND SLIGHT CHANCE TO ISOLATED OVERNIGHT.
SURFACE TROUGH AND UPPER TROUGH FINALLY LIFTS NORTHEAST BY
WEDNESDAY. MOISTURE/RAIN CHANCES DECREASE FOR THURSDAY AND
FRIDAY...MEX POPS FINALLY FALL BELOW CLIMO.

MARINE: WINDS EXPECTED TO INCREASE SLIGHTLY DURING THE PERIOD AS THE
LOW LEVEL JET STRENGTHENS. ETA WINDS MUCH LIGHTER AS USUAL...BUT GFS
PLACES A 20 TO 25 KT LOW LEVEL JET OVER THE MARINE ZONES SATURDAY
NIGHT AND EARLY SUNDAY. WINDS EXPECTED REMAIN BELOW SCA CRITERIA...
SO NO FLAGS THROUGH THE PERIOD.

CPW

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 8, 10:10 AM EST, 9 hours 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-091030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

LOCALIZED FLOODING IS POSSIBLE OVER EASTERN WEST VIRGINIA AND
WESTERN MARYLAND THIS AFTERNOON AND EVENING WITH ANY SLOW MOVING
THUNDERSTORM. HOWEVER WIDESPREAD FLOODING IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSA

In the hours before

Special weather statement, Aug 8, 7:37 PM EST, 23 minutes before
VAZ025-036-037-090230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
837 PM EDT FRI AUG 8 2003

STORMS WITH VERY HEAVY RAIN WILL BE MOVING ACROSS WEST CENTRAL VIRGINIA
THIS EVENING. SOME AREAS AROUND CHARLOTTESVILLE... LOVINGSTON... AND
STAUNTON CAN EXPECT TO SEE 1 TO 2 INCHES OF RAIN.  THIS MAY CAUSE SOME
BASEMENT FLOODING AND MINOR STREET FLOODING. BE VERY CAUTIOUS DRIVING
AT NIGHT WHEN IT IS HARD TO SEE COMPROMISED ROADWAYS.

STRONG

The radar

The Roanoke radar (KFCX), 162 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Augusta

When
August 8, 8:00 PM EST to 10:20 PM EST
Where
Augusta County, Central Portion
Reported by
NEWSPAPER
Coordinates
38.165, -79.134 (the zone’s center; the record gives no point)

Flooding was reported around Staunton after a very heavy downpour.

Flash Flood, Staunton (C)

When
August 8, 8:00 PM EST to 10:20 PM EST
Where
Staunton (C) County, Staunton
Property damage
$1.3 million
Reported by
NEWSPAPER
Coordinates
38.149, -79.060 (the zone’s center; the record gives no point)

Significant flooding was reported in Staunton after a very heavy downpour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337275, 5337276.